To present a case series of patients with corneal and scleral changes associated with the use of skin-lightening creams. This is the first report of corneal changes with these widely available creams.
Three patients of West African origin presented with strikingly similar skin, corneal, and scleral changes and were found to have all been using skin-lightening creams containing hydroquinone. Histopathology was obtained for 1 patient.
Three patients were referred to the corneal clinics of 2 hospitals with corneal changes and a history of blurred vision for 1 to 3 years. There was a 60-year-old woman from Nigeria and a 68-year-old woman and a 73-year-old man both from Ghana. All 3 had been using skin-lightening lotions containing hydroquinone on their faces for between 3 and 15 years and had black-blue facial pigmentation of exogenous ochronosis, a recognized complication of these creams. Their corneas all had horizontal striae radiating across the posterior corneas with scleral thinning and plaques. Linear brown epithelial pigmentation was observed within the lower third of the corneas. Biopsy of the sclera in 1 patient showed ochronosis.
We present previously unreported eye changes associated with the use of skin-lightening creams containing hydroquinone, with a triad of signs: posterior corneal striae radiating from 3 o'clock to 9 o'clock, thinning and plaques in the sclera, and a normal endothelial cell count. Similar pathological changes are seen in exogenous ochronosis, a recognized skin complication of hydroquinone, are seen in the sclera.